Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 82, NWS El Paso, TX

August 23, 2006Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 23, 2006, 3:38 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 3:38 PM MDT (21:38 UTC)
Expired
Aug 23, 2006, 6:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 56 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 232149
FFWEPZ
NMC035-240045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
338 PM MDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 645 PM MDT

* AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAYHILL
  AND SACRAMENTO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AND LOW LYING AREAS. ADDITIONALLY...COUNTRY 
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLOODING. THIS IS A DANGEROUS 
SITUATION...ESPECIALLY SINCE HEAVY RAIN AND FLOODING OCCURRED IN 
THE SAME AREA YESTERDAY...LEAVING THE GROUND 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. 

LAT...LON 3283 10573 3268 10540 3335 10522 3330 10558

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:59 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 23, 1:59 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
159 PM MDT WED AUG 23 2006

.SYNOPSIS...
AN UPPER LEVEL HIGH WILL BRING REDUCE THUNDERSTORM CHANCES THROUGH
TOMORROW. HOWEVER...THIS HIGH WILL WEAKEN FRIDAY AND SATURDAY
ALLOWING A DEEP PLUME OF TROPICAL MOISTURE TO OVERSPREAD THE AREA.
THIS WILL BRING A RETURN OF SCATTERED TO NUMEROUS THUNDERSTORMS
EACH AFTERNOON FROM SATURDAY THROUGH AT LEAST WEDNESDAY.

HEAVY RAIN CAN BE EXPECTED WITH ANY STORM AND FLOODING OF
ARROYOS...CREEKS...PONDS ALONG WITH ROADS CAN BE EXPECTED DURING
THIS PERIOD.

&&

.DISCUSSION...
MORE STORMS THIS EVENING FOR THE GILA AND SACS WHERE THEY REALLY
DONT NEED IT. OTHERWISE DIURNAL ACTIVITY IS IN A DOWN PERIOD THROUGH
AT LEAST TOMORROW AND PROBABLY FRIDAY AS WELL.

BY SATURDAY...HOWEVER...THE UPPER LEVEL HIGH RECENTERS OVER THE
WESTERN GULF COAST AS AN UPPER TROUGH SLIDING ACROSS THE NORTHERN
ROCKIES DRAWS TROPICAL MOISTURE OVER OUR REGION. I HAVE RAISED
POPS EVERYWHERE IN MID AND LATE PERIODS. WHILE I HAVE SLIGHTLY
BIASED POPS/QPFS TOWARD AREAS WEST OF THE RIO GRANDE... EVERYONE
IS AT RISK.

EPZ AND ABQ HAVE ISSUED HYDROLOGIC OUTLOOKS LBBESFEPZ AND
ABQESFABQ REGARDING THE SIGNIFICANT FLOOD POTENTIAL THAT THIS
WEATHER REGIME WILL BRING. PWS MOSTLY IN THE 1.50 TO 1.75 INCH
RANGE SO THE POTENTIAL FOR MULTI-INCH RAINFALLS IS PRETTY HIGH
AS ARE THE FLOODING POSSIBILITIES. THROW IN A BACKDOOR FRONT FOR
GOOD MEASURE STARTING LATE SUNDAY AND IT MAY BE A BUSY FEW DAYS
HERE AT THE OFFICE AND FOR LOCAL EMERGENCY PERSONNEL AS WELL.

&&

.AVIATION...VALID 24/12Z-25/12Z
SCATTERED AREAS OF IFR/MVFR FOR LOW CIGS/VSBY NEAR SHOWERS AND
THUNDERSTORMS. STRONG WIND GUSTS TO 35 KTS IN THE VICINITY OF
STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  95  70  95  70 /  30  20  20  20  30
SIERRA BLANCA TX        64  89  66  89  66 /  20  20  20  20  30
LAS CRUCES              67  93  69  93  69 /  20  20  20  20  30
ALAMOGORDO              67  94  68  94  68 /  50  30  30  40  40
CLOUDCROFT              48  71  50  71  50 /  50  50  50  50  50
TRUTH OR CONSEQUENCES   67  92  66  92  66 /  40  20  20  30  30
SILVER CITY             60  83  60  83  60 /  30  30  40  50  40
DEMING                  66  93  65  93  65 /  30  20  30  30  30
LORDSBURG               64  93  64  93  64 /  40  20  50  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

MACBLAIN
Hazardous weather outlook, Aug 23, 10:30 AM MDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT WED AUG 23 2006

NMZ022>025-030>032-TXZ055-056-240300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
AND TONIGHT. STORMS MOST LIKELY NORTH AND WEST. HEAVY RAIN WILL
OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS EXCEEDING 2
INCHES. FLOODING ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW
LYING AND POORLY DRAINED AREAS IS POSSIBLE. THE MOST SIGNIFICANT
RISK OF FLOODING IS IN THE GILA REGION AND IN THE SOUTHERN
SACRAMENTO MOUNTAINS WHERE RECENT RAINS SATURATED THE GROUND AND
RAISED WATER LEVELS IN STREAMS...CREEKS AND LAKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.
A VERY MOIST PATTERN RETURNS BY LATE SATURDAY THROUGH WEDNESDAY WITH
SCATTERED TO NUMEROUS THUNDERSTORMS EACH DAY LIKELY PRODUCING
RENEWED FLOODING.  WIDESPREAD RAINFALL OF ONE TO TWO INCHES CAN BE
EXPECTED FOR THIS PERIOD WITH AMOUNTS IN EXCESS OF FOUR INCHES
LIKELY IN A FEW SPOTS.  SMALL HAIL AND WINDS GUSTS TO 55 MPH MAY
ALSO ACCOMPANY STORMS. EMERGENCY PERSONNEL SHOULD BE PREPARED TO
MOBILIZE QUICKLY DURING THIS PERIOD DUE TO A SIGNIFICANT INCREASE IN
THE FLOOD RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

MACBLAIN

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.